IDEAS home Printed from
   My bibliography  Save this paper

The dynamics of uncertainty or the uncertainty of dynamics: stochastic J-curves


  • Jaime R. Marquez


This paper characterizes the statistical distribution of the response of the U.S. trade account to a dollar depreciation. To accomplish this task, the paper builds and estimates an econometric model of U.S. bilateral trade. Given an exchange-rate shock, this distribution is generated empirically by stochastically simulating this model using random drawings for both innovations and trade elasticities. The paper finds that the distribution of trade-account responses is not stationary, that its variance is directly related to the size of the exchange-rate shock, that the dominant source of uncertainty lies with imports' price elasticities, and that the dispersion of these responses is more pronounced in the short run than in the long run. Based on these properties, the analysis applies Chebychev's inequality to the sample of trade-account responses and finds that hysteresis in price elasticities has a low probability of accounting for the persistence of the U.S. trade deficit. ; These findings have two practical implications. First, forecasts of trade-account responses to exchange-rate shocks should include the associated confidence intervals. Uncertainty in these responses is potentially large and omitting the corresponding confidence intervals is analogous to omitting standard errors of regression estimates. Second, deriving confidence intervals needs to recognize that parameter estimates are random variables and that they contribute, quite significantly in this application, to the width of these intervals.

Suggested Citation

  • Jaime R. Marquez, 1988. "The dynamics of uncertainty or the uncertainty of dynamics: stochastic J-curves," International Finance Discussion Papers 335, Board of Governors of the Federal Reserve System (U.S.).
  • Handle: RePEc:fip:fedgif:335

    Download full text from publisher

    File URL:
    Download Restriction: no

    File URL:
    Download Restriction: no


    Citations are extracted by the CitEc Project, subscribe to its RSS feed for this item.

    Cited by:

    1. Menzie David Chinn, 1991. "Beware of econometricians bearing estimates: Policy analysis in a “unit root” world," Journal of Policy Analysis and Management, John Wiley & Sons, Ltd., vol. 10(4), pages 546-567.


    All material on this site has been provided by the respective publishers and authors. You can help correct errors and omissions. When requesting a correction, please mention this item's handle: RePEc:fip:fedgif:335. See general information about how to correct material in RePEc.

    For technical questions regarding this item, or to correct its authors, title, abstract, bibliographic or download information, contact: (FRB Librarian). General contact details of provider: .

    If you have authored this item and are not yet registered with RePEc, we encourage you to do it here. This allows to link your profile to this item. It also allows you to accept potential citations to this item that we are uncertain about.

    We have no references for this item. You can help adding them by using this form .

    If you know of missing items citing this one, you can help us creating those links by adding the relevant references in the same way as above, for each refering item. If you are a registered author of this item, you may also want to check the "citations" tab in your RePEc Author Service profile, as there may be some citations waiting for confirmation.

    Please note that corrections may take a couple of weeks to filter through the various RePEc services.

    IDEAS is a RePEc service hosted by the Research Division of the Federal Reserve Bank of St. Louis . RePEc uses bibliographic data supplied by the respective publishers.